Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Midland/Odessa, TX

May 16, 2017Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2017, 11:31 PM CDT for Reagan County, Upton County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 11:31 PM CDT (04:31 UTC)
Expired
May 17, 2017, 12:30 AM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS54 KMAF 170431
SVRMAF
TXC383-461-170530-
/O.NEW.KMAF.SV.W.0120.170517T0431Z-170517T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1131 PM CDT TUE MAY 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Reagan County in western Texas...
  Southeastern Upton County in western Texas...

* Until 1230 AM CDT

* At 1130 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northwest of Sterling City to 9 miles north
  of Iraan, moving southeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Big Lake, Texon, Best, Reagan County Airport and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3108 10198 3164 10149 3164 10127 3108 10128
TIME...MOT...LOC 0430Z 308DEG 75KT 3196 10105 3104 10189 

HAIL...1.75IN
WIND...<50MPH
 
$$

Strobin
1 follow-up statement
768 
WWUS54 KMAF 170453
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1153 PM CDT TUE MAY 16 2017

TXC461-170502-
/O.CAN.KMAF.SV.W.0120.000000T0000Z-170517T0530Z/
Upton TX-
1153 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3108 10178 3132 10177 3164 10149 3164 10127
      3108 10128
TIME...MOT...LOC 0452Z 308DEG 75KT 3170 10066 3078 10151 

$$

TXC383-170530-
/O.CON.KMAF.SV.W.0120.000000T0000Z-170517T0530Z/
Reagan TX-
1153 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR REAGAN COUNTY...

At 1152 PM CDT, severe thunderstorms were located along a line
extending from near Water Valley to 18 miles west of Ozona, moving
southeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Big Lake, Texon, Best, Reagan County Airport and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3108 10178 3132 10177 3164 10149 3164 10127
      3108 10128
TIME...MOT...LOC 0452Z 308DEG 75KT 3170 10066 3078 10151 

HAIL...1.00IN
WIND...<50MPH
 
$$

Strobin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:26 PM CDT, 5 minutes earlier.

Area forecast discussion, May 16, 11:26 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1126 PM CDT Tue May 16 2017

.UPDATE...

Severe thunderstorm Watch 226 continues, but will likely be
cancelled by midnight CDT.  Sending an update to consolidate the
High Wind Warning for the Guadalupe Mountains and the Wind
Advisory for the western half of the forecast area.

&&

.DISCUSSION...

A line of severe thunderstorms from near Colorado City to near
Texon in Reagan County will push east out of the forecast area
likely in the next hour.  Severe Thunderstorm Watch 226 will
continue until that time, but the rest of it will likely be
cancelled at that time.

Farther west, good surface pressure rises of 1mb/hr look to
persist for a few more hours so have extended the Wind Advisory
from SE NM, south through the Big Bend region until 400 am CDT,
and the High Wind Warning in the Guadalupe Mountains until the
same time. Some of these locations may drop off a little sooner,
but will reassess and likely address with the regularly scheduled
issuance later tonight.

Lowered Pops over the Permian Basin after 17/06Z since the
likelihood of redevelopment after the line of thunderstorms moves
east of the region is slim to none.  An update will follow
shortly for these changes.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. Pac front/westerly flow
will keep the dryline well east of the terminals, w/a few high
clouds. Convective temps will be too warm for cu development Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  88  64  94 /  50   0  10  10
Carlsbad                       54  86  55  87 /  10   0   0   0
Dryden                         61  91  65  95 /  20   0   0  10
Fort Stockton                  57  91  62  95 /  10   0   0   0
Guadalupe Pass                 49  77  58  78 /   0   0   0   0
Hobbs                          53  83  55  86 /  10   0   0   0
Marfa                          46  83  44  87 /   0   0   0   0
Midland Intl Airport           57  87  61  93 /  20   0   0  10
Odessa                         57  87  61  92 /  20   0   0   0
Wink                           55  88  54  92 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 3 AM MDT Wednesday for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

TX...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
     Mountains.

     Wind Advisory until 4 AM CDT /3 AM MDT/ Wednesday for Big Bend
     Area-Davis/Apache Mountains Area-Loving-Marfa Plateau-
     Reeves County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

&&
Hazardous weather outlook, May 16, 11:07 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1107 PM CDT Tue May 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180415-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1107 PM CDT Tue May 16 2017 /1007 PM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Severe thunderstorms are possible over the far Eastern Permian Basin
and Lower Trans Pecos, where a Severe Thunderstorm Watch is in
effect into tonight. Large hail, damaging winds and locally heavy
rainfall are the primary threats, though an isolated tornado cannot
be ruled out.

Strong winds will affect the Guadalupe Mountains late this evening
and tonight, where a High Wind Warning is in effect. Very windy
conditions are also expected for the adjacent plains southward to the
Rio Grande, and eastward into the Upper Trans Pecos, where a Wind
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Critical fire weather conditions may affect the Guadalupe Mountains
and southeastern New Mexico Plains Wednesday and Thursday afternoon.

Severe thunderstorms could occur Thursday and Friday, but mainly
over the Permian Basin.  Large hail, damaging winds and locally
heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and tonight for the
far Eastern Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 16, 9:32 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  E1.00 INCH       MIDLAND            TX   FIRE DEPT/RESCUE

            HAIL OBSERVED IN CENTRAL MIDLAND

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:35 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  M1.75 INCH       MIDLAND            TX   AMATEUR RADIO

            HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
            THE WATER TOWER IN WEST MIDLAND.

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:38 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  M1.50 INCH       MIDLAND            TX   AMATEUR RADIO

            HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:46 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             GREENWOOD               32.03N 101.90W
05/16/2017  E1.75 INCH       MIDLAND            TX   PUBLIC

            HIGHWAY 307 AND COUNTY RD 1120

&&

MATT.SALERNO
Local storm report, May 16, 9:51 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
951 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
05/16/2017  E1.00 INCH       Midland            TX   NWS EMPLOYEE

&&

MATT.SALERNO
Local storm report, May 16, 10:02 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             ACKERLY                 32.52N 101.72W
05/16/2017  E1.00 INCH       DAWSON             TX   SOCIAL MEDIA

            HAIL RANGED FROM DIME TO QUARTER SIZE

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:44 PM CDTSpecial Weather StatementMAFScurry31 min
May 16, 8:00 PM CDTSpecial Weather StatementMAFScurry45 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningMAFScurry31 min
May 16, 8:24 PM CDTSpecial Weather StatementMAFBorden21 min
May 16, 9:20 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 1 more25 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningMAFBorden, Crane, Dawson, Glasscock, Howard, Martin and 7 more51 min
May 16, 9:50 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 16, 10:15 PM CDTTornado WarningMAFReagan, Upton30 min
May 16, 10:30 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more60 min
May 16, 11:28 PM CDTWind AdvisoryMAFLoving, Ward, Winkler4 hr
May 17, 3:17 AM CDTFire Weather WatchMAFAndrews, Dawson, Ector, Gaines, Loving, Martin and 3 more24 hr
May 17, 3:17 AM CDTRed Flag WarningMAFLoving18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.